Ohio, 2019

Flash Flood and Hail in Ohio, September 1, 2019

September 1, 2019 · NWS ILN · 12 events in 8 counties and zones

Scattered thunderstorms developed during the afternoon hours along a frontal boundary draped across the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed during the afternoon hours along a frontal boundary draped across the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 1, 5:55 AM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Sep 1, 5:55 AM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
655 AM EDT Sun Sep 1 2019

.SYNOPSIS...
A surface frontal boundary and an upper level disturbance will
allow for showers and thunderstorms across the region today.
The frontal boundary will push east of the area by Monday
evening allowing for dry conditions Monday night into Tuesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A few showers will be possible across northern and eastern
portions of the forecast area this morning. This afternoon into
the early evening hours expect shower and thunderstorm activity
to become more widespread with a surface boundary in the area
and an upper level disturbance moving through. Increased
precipitation chances across the region due to this. Given the
combination of shear and DCAPE values, there will be the
potential for isolated strong to severe damaging wind gusts
across a large portion of the area.

There is less instability across northwestern portions of the
forecast area and therefore have less thunder chances in across
that area. Also across northwestern portions of the forecast
area temperatures will be cooler with precipitation moving into
the region quicker and the location taking longer for the
surface boundary to push northward. After collaboration went
with high temperatures across northwestern portions of the
forecast area in the middle 70s, however some locations will
likely struggle to make it out of the lower 70s. Tightened up
the gradient of temperatures across the region with high
temperatures south of the Ohio River in the middle 80s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Although the upper level disturbance will be pushing eastward
during the evening hours, the surface frontal boundary will
still be in the vicinity tonight allowing for at least some
chance for showers into the overnight hours.

As this frontal boundary works through the region tonight into
Monday morning, expect extensive low clouds to develop and move
into the region. Increased cloud cover during this time. In
addition, with low level moisture in place have patchy fog in
the forecast as well.

For Monday, limited most locations to a slight chance of
precipitation and then a chance across the Scioto Valley
region. There is not a lot in the way of forcing on Monday and
the frontal boundary will be pushing out of the area. As low
clouds begin to rise Monday morning however there will be the
potential for some light shower activity. There is a little bit
of instability during the afternoon and therefore have some
thunder chances in the afternoon before tapering them off at the
end of the short term.

Guidance and forecast builder values are very similar for high
temperatures on Monday and saw no reason to make any significant
changes to temperatures on Monday.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
High pressure will pass across the region Monday night into Tuesday.
A cold front will move into the area Tuesday night and continue
through the rest of the region Wednesday. Forcing and moisture look
limited, so kept any precipitation chances low, primarily across
southeastern counties. Another high will build in and then remain
until Dorian makes its way up the Atlantic coast and eventually
turns northeast.

Temperatures will briefly be able to warm above normal ahead of the
frontal passage. Temperatures will be below normal for the latter
part of the week.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
A few isolated light showers will be possible near KCMH and
KLCK this morning.

An upper level disturbance will move through during the
afternoon and into the evening hours. This will allow for more
coverage of showers and thunderstorms. Continued the shra and
vcts mention in the TAFs for now. MVFR cigs cannot be ruled out
during the afternoon today, although most cigs will remain VFR.

As the frontal boundary moves back to the south tonight winds
will shift again. MVFR to IFR cigs will work into the region
along with the potential for some fog as well.

OUTLOOK...MVFR to IFR cigs and vsbys will be possible into
Monday morning.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Novak
NEAR TERM...Novak
SHORT TERM...Novak
LONG TERM...
AVIATION...Novak
Hazardous weather outlook, Sep 1, 3:19 AM EST, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
419 AM EDT Sun Sep 1 2019

INZ050-058-OHZ026-034-035-042>044-020830-
Wayne-Fayette IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
419 AM EDT Sun Sep 1 2019

This Hazardous Weather Outlook is for East Central Indiana and West
Central Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ059-066-073>075-080-KYZ089>100-OHZ045-046-051>056-060>065-070>074-
077>082-088-020830-
Union IN-Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-
Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Union OH-Delaware-Miami-Champaign-Clark-
Madison-Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-
Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-
Clermont-Brown-Highland-Adams-Pike-Scioto-
419 AM EDT Sun Sep 1 2019

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Thunderstorms are expected this afternoon into this evening. Isolated
strong to severe storms will be possible with damaging wind the
primary threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Cincinnati radar (KILN), 98 km away, was scanning. The volume nearest the first event began at 13:59 UTC.

Open the radar archive at this moment

Event by event

7 hail, 4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flash Flood, Hocking

When
September 1, 9:00 AM EST to 10:00 AM EST
Where
Hocking County, 0.38 mi NNE of Haynes to 0.41 mi N of Haynes
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.435, -82.678

State Route 56 near Election Road was closed due to high water on Salt Creek.

Hail, Logan

When
September 1, 3:01 PM EST to 3:03 PM EST
Where
Logan County, 0.53 mi W of West Liberty
Measured
0.75 in hail
Reported by
Public
Coordinates
40.250, -83.760

Thunderstorm Wind, Warren

When
September 1, 3:47 PM EST to 3:49 PM EST
Where
Warren County, 3.16 mi SSE of Wellman
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.436, -84.014

A tree was downed near Wilmington Road and Clarksville Road.

Hail, Clinton

When
September 1, 3:59 PM EST to 4:01 PM EST
Where
Clinton County, 0.87 mi NW of Sligo
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.440, -83.940

Thunderstorm Wind, Clinton

When
September 1, 4:01 PM EST to 4:03 PM EST
Where
Clinton County, 0.87 mi NW of Melvin
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.480, -83.730

Several large limbs were snapped from a few trees.

Hail, Union

When
September 1, 4:15 PM EST to 4:20 PM EST
Where
Union County, 0.87 mi SE of Plain City
Measured
1.5 in hail
Reported by
Public
Coordinates
40.110, -83.270

Several reports of 1 to 1.5 inch diameter hail were received from the Plain City area.

Hail, Union

When
September 1, 4:35 PM EST to 4:37 PM EST
Where
Union County, 3.82 mi SE of New California
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.110, -83.180

Hail, Franklin

When
September 1, 4:43 PM EST to 4:46 PM EST
Where
Franklin County, 1.1 mi N of Dublin
Measured
1.75 in hail
Reported by
Public
Coordinates
40.116, -83.120

Several reports of 1 to 1.75 inch diameter hail were received from the Dublin area.

Thunderstorm Wind, Franklin

When
September 1, 4:48 PM EST to 4:50 PM EST
Where
Franklin County, 2.63 mi W of Mt Air
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.135, -83.079

A very large tree fell onto a house near Hartsdale and Greenburg Drives.

Hail, Delaware

When
September 1, 4:51 PM EST to 4:53 PM EST
Where
Delaware County, 3.25 mi SW of Africa
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.150, -82.998

Thunderstorm Wind, Licking

When
September 1, 4:55 PM EST to 4:57 PM EST
Where
Licking County, 2.53 mi W of Jersey
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.046, -82.768

A tree was downed near the intersection of Clark State and Dixon Roads.

Hail, Licking

When
September 1, 5:14 PM EST to 5:16 PM EST
Where
Licking County, 0.53 mi W of Johnstown
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
40.150, -82.690

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841859, 841860, 841867, 841861, 841868, 841862, 841863, 841864, 841869, 841865, 841870, 841866.